Alert archive / Minnesota / Areal Flood Warnings in 2023

Areal Flood Warning 1, NWS Twin Cities, MN

May 13, 20236 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at May 13, 2023, 10:06 PM CDT for 6 counties in Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2023, 10:06 PM CDT (03:06 UTC)
Expired
May 14, 2023, 10:00 AM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Blue Earth County, MN, Brown County, MN, Le Sueur County, MN, Nicollet County, MN, Sibley County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at May 13, 6:20 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 13, 6:20 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
620 PM CDT Sat May 13 2023

.UPDATED for 00Z Aviation Discussion...
Issued at 620 PM CDT Sat May 13 2023

.DISCUSSION...(This evening through Saturday)
Issued at 309 PM CDT Sat May 13 2023

KEY MESSAGES:
- Heavy rain, with flash flooding possible over south central
  Minnesota tonight.

- Recent heavy rain will result in a return to flood conditions along
  the Minnesota River next week.

- Drier conditions return for most of next week, but a sharp trough
  Thursday will bring chances for showers Wednesday night through
  Thursday night. The threat for severe weather and heavy rainfall is
  very low.

Surface analysis this afternoon shows a surface low near Yankton,
SD, with a warm front extending from there to the southeast into the
Des Moines area. This front is not expected to move much farther
northeast than this position today, which means the severe threat
for the MPX area the rest of today/tonight looks pretty minimal as
we'll be dealing with mainly elevated convection and with mid-level
lapse rates of around 6 C/km, it looks unlikely we'll see updrafts
robust enough to produce severe hail.

For us, we'll see two areas of focused precip through tonight. Up in
central MN into northwest WI, a zone of convergence around h7 has
been consistently producing a region of light stratiform precip and
this will continue to slowly rain itself out with very light precip
amounts expected within that band through about 10pm. The other and
higher impact region of precip will be along the northern edge of
the MUCAPE gradient in southwest/south central MN. With the
forcing/instability expected to remain fairly stationary through
tonight, we'll see multiple rounds of showers and thunderstorms ride
up along the MUCAPE gradient. HREF continues to have a fairly large
footprint of 2-3" rainfall amounts this afternoon through tonight
southwest of a line from Austin to along the MN river upstream of
Mankato. Within this area, the LPMM products continue to show
pockets of 5+" storm totals being possible. Therefore, we continued
with the Flood Watch for Flash Flooding and added Nicollet, Sibley,
and Renville counties to it, with MRMS precip estimates showing
central Nicollet and Sibley counties already picking up 2-4" of rain
through this morning, so they'll be susceptible to heavy rain issues
if any of the convection coming up from the south can get into these
counties.

Sunday, we'll see much drier air move in from the north, which will
slowly bring an end to the precip over south central MN through
Sunday morning. Though rain may leave in the afternoon, the clouds
will remain over south central MN, which means we get the odd
gradient in highs Sunday, with upper 50s expected in the murk along
the I-90 corridor, while the sun coming out in central MN will send
highs in our north up into the low 70s (though along afternoon
humidities to fall into the 20s).

For Monday and Tuesday, high pressure will result in quiet weather,
though very low afternoon humdities will be possible again on
Monday across central MN into northwest WI. There's still
indications of a backdoor cold front dropping down from the
northeast on Tuesday, but the lack of moisture along it has
precluded the addition of any precip chances.

The next trough comes through on Thursday. The NBM continues to
aggressively spread PoPs across the area on Wednesday, though given
the dry airmass in place, it doesn't look like we have much of a
precip chance until the trough approaches Wednesday night. This
trough looks progressive and with dewpoints only bumping up into the
low 50s ahead of it, the threat for both severe weather and heavy
rain look very low with this system.

Behind this system we'll get a brief cool down, with highs only in
the 60s expected for Friday, with lows in the 40s Friday/Saturday
mornings. One thing to watch is near record heat is expected to
develop this week from the Pac NW into western Canada. This could
allow wild fires in the Canadian Rockies and western Canadian Plains
to flare up again this week, which means we'll have to watch for
that cold dropping down on Thursday to bring Canadian wildfire smoke
with it as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat May 13 2023

Due to limited instability thunderstorms chances at the terminals
have come down. Still could see some isolated thunderstorms, but
nothing likely enough for inclusion in the TAFs at this point. Best
chance for thunder would be this evening at MKT. Other terminals very
unlikely for thunder. Rain will continue for RWF and MKT with a
chance for some rain at MSP. Other sites will most likely stay dry.
Winds will remain gusty this evening from the east/northeast before
calming tomorrow into tomorrow evening.

KMSP... Despite radar showing some reflectivity not far from the
terminal this evening little to nothing has been reaching the ground
so kept the early hours of the TAF dry. As this continues moving
north there will be a better chance for some rain tonight, but not
expecting anything more than light showers and VFR CIGS.

/OUTLOOK FOR KMSP/
MON...VFR. Wind W 5-10 kts.
TUE...VFR. Wind NNE 10-15 kts.
WED...VFR. Wind S 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Sunday morning for Blue Earth-Brown-Faribault-
     Freeborn-Martin-Nicollet-Redwood-Renville-Sibley-Steele-Waseca-
     Watonwan-Yellow Medicine.

WI...None.
&&

DISCUSSION...MPG
AVIATION...NDC
Hazardous weather outlook, May 13, 3:18 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Sat May 13 2023

MNZ064-065-067-073>075-082>085-091>093-142030-
Yellow Medicine-Renville-Sibley-Redwood-Brown-Nicollet-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
318 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

Rounds of heavy rain and thunderstorms are expected through
tonight. Rainfall totals of 2 to 3 inches are likely, with some
areas possibly exceeding 5 inches. A Flood Watch is in effect
through tonight for the possibility of flash flooding. The threat
for severe weather with this activity is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Recent heavy rainfall going back to Wednesday will result in
rises in local rivers, with river flooding expected next week
along the Redwood and Cottonwood Rivers that will move into the
Minnesota River.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ054-056-060-068>070-076-142030-
Lac Qui Parle-Chippewa-Hennepin-Carver-Scott-Dakota-Le Sueur-
318 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Recent heavy rainfall in the Minnesota River basin from south
central Minnesota into west central Minnesota will result in the
return of flooding conditions along the Minnesota River next
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-055-057>059-061>063-066-077-078-WIZ014>016-
023>028-142030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Anoka-Ramsey-Washington-McLeod-Rice-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
318 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:37 PM CDTRiver Flood WarningMPXBlue Earth, Nicollet6 days
May 13, 9:39 PM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley21 days
May 13, 9:41 PM CDTRiver Flood WarningMPXBrown6 days
May 13, 11:52 PM CDTRiver Flood WarningMPXCarver, Scott, Sibley21 days
May 14, 10:29 AM CDTRiver Flood WarningMPXDakota, Rice72 hr
May 14, 10:29 AM CDTRiver Flood WarningMPXBlue Earth, Brown, Nicollet5 days
May 14, 10:29 AM CDTRiver Flood WarningMPXCarver, Dakota, Hennepin, Scott12 days

Nearby

Areal Flood Warnings in Minnesota, 2023Every areal flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.